New Mexico, 2021Winter Storm and Heavy Snow in New Mexico, March 23 to 24, 2021
March 23 to 24, 2021 · NWS ABQ · 18 events in 18 counties and zones
A strong and cold low pressure system deepened over the Great Basin area before tracking eastward over the state of New Mexico starting on March 23 and continuing through March 24, 2021. Meanwhile, a potent cold front surged south and west through eastern New Mexico, and upslope flow associated with this front helped to set the stage for heavy snow across the east slopes of the central mountain…
Every event with a place to put it; 18 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 11
- Property damage
- $750,000
- Crop damage
- None recorded
- Events
- 18
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong and cold low pressure system deepened over the Great Basin area before tracking eastward over the state of New Mexico starting on March 23 and continuing through March 24, 2021. Meanwhile, a potent cold front surged south and west through eastern New Mexico, and upslope flow associated with this front helped to set the stage for heavy snow across the east slopes of the central mountain chain. The highest snow accumulations were observed across the northern mountains and along the east slopes where 12 to 24 inches was received. This led to snow-packed and icy roads across much of northern and central New Mexico, and travel was heavily impacted. A major accident involving 39 vehicles along Interstate 40 east of Moriarty led to several injuries as well as the closure of the busy travel corridor. Meanwhile, as the cold front was channeled through the central mountain chain, very strong gap winds were observed in the Albuquerque area. The Albuquerque Sunport measured a peak wind gust of 68 mph which resulted in numerous reports of downed trees and power outages across the city.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Mar 23, 2:03 PM MST, 1 hour 57 minutes earlier.
Area forecast discussion, Mar 23, 2:03 PM MST, 1 hour 57 minutes before
Area Forecast Discussion
National Weather Service Albuquerque NM
303 PM MDT Tue Mar 23 2021
.SYNOPSIS...
A high impact winter storm system is still set to impact New Mexico
tonight through Wednesday with widespread snow accumulation.
Conditions will rapidly deteriorate tonight through Wednesday
morning with moderate to heavy snow expected across the high terrain
areas as well as the east slopes of the central mountain chain.
Strong to damaging winds are expected on the east side of Albuquerque
with gusts of 55 to 60 mph. Widespread travel impacts are likely.
Precipitation will taper off by Wednesday evening, but another
system on its heels will result in another round of rain and snow for
northern New Mexico.
&&
.DISCUSSION...
SHORT TERM...(TONIGHT THROUGH WEDNESDAY NIGHT)...
Latest satellite imagery shows increasing cloud cover ahead of the
next system. At this time, the low has closed off and is currently
over Flagstaff, AZ. Some precipitation has already begun across
western and northern areas of the state. Models are in good agreement
that the low will cross the AZ/NM border around midnight tonight.
The low will trek across Interstate 40, deepening to 546 dam H5 as it
reaches central New Mexico. With dew points currently hovering in
the teens and single digits across western and central New Mexico, it
will take awhile for top-down moistening to occur. There may be some
initial P-type concerns across the eastern plains with the backdoor
cold front, with soundings showing a quick changeover from rain to
snow overnight.
The main concern for the ABQ metro area will be the strong to
potentially damaging gap winds that will peak early Wednesday
morning. Deep layer easterly flow with 700 mb winds approaching 50
kts will provide a classic setup for an overtopping event. Short
term model guidance is in better agreement about the timing, but the
strength of the winds varies from 29 kts on the ECX to 41 kts on the
MAV and MET. This could mean very little in terms of accumulation in
the ABQ metro area's east side, as the "snow hole" effect returns
and a couple of inches of snow pile up on Albuquerque's west side.
This timing also coincides with when the wet bulb 0 drops to 5600'
across the northern edge of Bernalillo County early Wednesday
morning, where only grassy surfaces may accumulate snowfall.
Soundings also indicate ABQ's temperatures just hovering above
freezing (with the GFS slightly colder), but may fall more as a
rain/snow mix and further reduce snow amounts here. There may be
some patches of blowing snow that reduce visibility, but snow may be
on the wetter side based off of forecast temperature profiles and
become compacted.
Decided to add De Baca County to the advisory, as the HRRR, NAM12,
and even the GFS to some extent set up a mesocale snow band just
south of Interstate 40 Wednesday afternoon. There is also some
uncertainty about upgrading Union County, as snowfall amounts across
the western edge of the county may reach warning criteria, but as
temperatures warm through the day on Wednesday, precipitation may
mainly fall in the form of rain. There is less confidence across the
middle and upper Rio Grande Valley that snow amounts will be near
advisory and fall in the form of rain. Even a thunderstorm or two
may be possible Wednesday afternoon given the instability.
Kept high temperatures below guidance on Wednesday, due to snow
coverage, cloud cover, and ongoing precipitation. The low ejects
late Wednesday, keeping light snowfall lingering across the northern
mountains just after midnight. Some freezing fog will be possible
Wednesday evening, as recent snowfall may lead to a saturated
boundary layer.
31
LONG TERM...(THURSDAY THROUGH TUESDAY)...
A brief break in the active pattern is expected Thursday morning, but
it will indeed be brief. Another Pacific storm system will be digging
southward into northern NV by morning and then will track eastward
across the central Rockies through Friday. Shower activity will
increase across the northwest quadrant of the state first Thursday
afternoon as moisture and lift is advected into the area. Activity
will spread eastward into north central NM by the evening. This
system is relatively warmer with snow levels hovering around 6,000 to
6,500 feet both Thursday and Friday afternoons. The west to northwest
flow of this system should favor the western slopes of the northern
mountains with the Tusas being particularly favored. Several inches
of snow look possible for the Tusas, Jemez, and Sangre de Cristo
mountains with the Tusas mountain peaks potentially picking up over a
foot of snow through Friday afternoon. Another round of winter
weather highlights may be needed late this week for at least the high
terrain zones. Additionally, this system will steer a 300mb 120-130
knot jet over the state as 700mb winds strengthen to 40-50 knots.
This will result in breezy to windy conditions areawide on Thursday
and then across the east on Friday. Currently, wind speeds are
forecast to remain below advisory levels, but it will be something to
watch, especially in the usual windy I-40 corridor in eastern NM.
Low confidence remains in the forecast for this upcoming weekend and
into early next week as models continue to diverge. Models are in
good agreement that a piece of energy from Thur/Fri's system will dig
southward into southern NV late Friday and will deepen into a closed
low over western AZ by early Saturday. From here, the details get
fuzzy. The latest run of the operational GFS quickly moves this
closed low eastward right over NM, leading to quite the wetting
precipitation event this weekend. The latest runs of the operational
ECMWF and Canadian, however, keep the low spinning over AZ through
the weekend before it finally ejects across northern NM on Monday.
Did lean towards this solution in the forecast as ensemble solutions
suggest that the GFS's enthusiastic idea is an outlier. Still, it
will be something to monitor through the next few days as it does
suggest that this weekend might not be quite so quiet as previously
thought.
15
&&
.FIRE WEATHER...
There are no fire weather concerns through the remainder of the
week. A significant late season winter storm will arrive to New
Mexico tonight, bringing moderate to locally heavy snowfall across
much of northern and central New Mexico. A brief break is expected
on Thursday, with temperatures remaining below normal. A third
winter storm for this week is set to arrive Thursday night/Friday,
bringing another round of snowfall to the northern mountains. Winds
will once again be breezy to locally windy on Friday, but with below
normal temperatures, no critical fire weather is forecast. However,
another storm system may impact northern and central NM late in the
weekend or early next week, although there is some uncertainty.
31
&&
.AVIATION...
18Z TAF CYCLE
High and mid-level clouds are approaching from the west ahead of the
next storm system. Snow showers have already begun at KGUP this
morning, with other western and northern TAF sites to see rain and
snow showers increasing after 20z. Moderate to even locally heavy
snowfall will expand across the state tonight and early tomorrow
morning, with MVFR to occasional IFR conditions and mountain
obscurations likely. Strong gap winds up to 40-50 kts will increase
through the RGV after 06z. An AWW will be likely in effect around
09z, with winds peaking around 12z at KABQ. Added some LLWS up to 30
kts for north central TAF sites (KAEG and KSAF) during the passage of
the backdoor front, but had less confidence to expand to KFMN. Snow
showers will continue through the end of the TAF period Wednesday and
taper off by late evening.
31
&&
.PRELIMINARY POINT TEMPS/POPS...
Farmington...................... 32 46 28 52 / 80 60 5 30
Dulce........................... 25 42 21 47 / 90 60 40 50
Cuba............................ 26 40 20 47 / 90 70 10 20
Gallup.......................... 27 42 20 48 / 70 80 10 10
El Morro........................ 24 36 16 44 / 90 90 10 5
Grants.......................... 24 39 15 48 / 90 90 10 5
Quemado......................... 26 39 21 46 / 80 80 30 5
Magdalena....................... 31 38 22 51 / 60 90 20 5
Datil........................... 26 38 22 46 / 60 90 20 5
Reserve......................... 25 47 17 54 / 70 90 30 5
Glenwood........................ 31 48 28 57 / 80 80 40 5
Chama........................... 20 36 17 41 / 100 70 60 50
Los Alamos...................... 29 39 24 46 / 90 70 20 10
Pecos........................... 25 37 20 47 / 90 80 10 5
Cerro/Questa.................... 26 36 23 42 / 90 70 30 10
Red River....................... 17 27 15 37 / 100 80 30 20
Angel Fire...................... 16 29 8 36 / 100 90 20 20
Taos............................ 26 38 18 46 / 80 50 20 10
Mora............................ 22 33 15 46 / 100 90 10 5
Espanola........................ 33 46 24 53 / 70 50 10 10
Santa Fe........................ 30 40 22 48 / 80 70 20 5
Santa Fe Airport................ 27 43 20 51 / 70 60 5 5
Albuquerque Foothills........... 33 42 29 52 / 90 80 5 5
Albuquerque Heights............. 34 43 28 53 / 80 70 5 0
Albuquerque Valley.............. 35 46 27 56 / 80 70 5 0
Albuquerque West Mesa........... 35 46 27 55 / 80 70 5 5
Belen........................... 35 47 23 57 / 80 90 5 0
Bernalillo...................... 34 46 26 56 / 80 70 5 5
Bosque Farms.................... 34 46 25 56 / 90 80 5 0
Corrales........................ 33 47 27 57 / 80 70 5 5
Los Lunas....................... 34 47 25 56 / 90 80 5 0
Placitas........................ 32 42 27 50 / 80 70 5 5
Rio Rancho...................... 33 46 27 55 / 80 70 5 5
Socorro......................... 37 46 26 60 / 60 80 20 0
Sandia Park/Cedar Crest......... 28 37 23 47 / 100 80 5 5
Tijeras......................... 30 40 22 50 / 100 90 5 5
Edgewood........................ 29 38 17 50 / 100 80 5 0
Moriarty/Estancia............... 31 39 14 51 / 90 80 5 0
Clines Corners.................. 24 34 19 46 / 90 90 5 0
Mountainair..................... 29 36 17 48 / 90 90 10 0
Gran Quivira.................... 30 37 19 48 / 90 90 10 0
Carrizozo....................... 35 45 27 55 / 60 80 30 0
Ruidoso......................... 29 40 24 50 / 60 90 40 0
Capulin......................... 24 32 15 43 / 90 90 20 0
Raton........................... 27 38 15 48 / 90 80 10 0
Springer........................ 27 38 11 46 / 90 90 10 0
Las Vegas....................... 26 32 15 47 / 90 90 10 0
Clayton......................... 30 36 22 53 / 50 80 10 0
Roy............................. 28 36 18 49 / 90 90 10 0
Conchas......................... 33 42 23 55 / 80 90 10 0
Santa Rosa...................... 31 38 22 51 / 70 90 10 0
Tucumcari....................... 34 42 25 60 / 40 90 10 0
Clovis.......................... 30 42 26 60 / 30 70 10 0
Portales........................ 33 44 27 62 / 20 60 10 0
Fort Sumner..................... 34 43 26 58 / 40 90 10 0
Roswell......................... 41 55 30 68 / 10 40 10 0
Picacho......................... 36 45 28 60 / 20 60 20 0
Elk............................. 33 47 26 59 / 20 70 30 0
&&
.ABQ WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until 6 PM MDT Wednesday for the following
zones... NMZ201>205-208-241.
Winter Storm Warning until 6 PM MDT Wednesday for the following
zones... NMZ206-207-210-211-213>215-227-228.
Winter Storm Warning from 9 PM this evening to 6 PM MDT Wednesday
for the following zones... NMZ212-221>224-229-231>233.
Winter Weather Advisory from 9 PM this evening to 6 PM MDT
Wednesday for the following zones... NMZ219-226-230-234-237-239.
&&
Hazardous weather outlook, Mar 23, 2:09 PM MST, 1 hour 51 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
309 PM MDT Tue Mar 23 2021
NMZ201>241-241100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-Tusas Mountains Including Chama-
Jemez Mountains-Glorieta Mesa Including Glorieta Pass-
Northern Sangre de Cristo Mountains-
Southern Sangre de Cristo Mountains-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Espanola Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood-
Estancia Valley-Central Highlands-South Central Highlands-
Upper Tularosa Valley-South Central Mountains-
Johnson and Bartlett Mesas Including Raton Pass-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
San Agustin Plains and Adjacent Lowlands-
309 PM MDT Tue Mar 23 2021
This hazardous weather outlook is for portions of north and central
New Mexico.
.DAY ONE...This Afternoon and Tonight
A significant winter storm will impact the region tonight with
moderate to heavy snow expected across much of northern and central
New Mexico. Snow will first increase in coverage across western NM
this evening and will then become more widespread across eastern NM,
especially along the east slopes, as the system interacts with a
potent cold front. Strong to damaging winds are expected in the
middle Rio Grande Valley with gusts of 55 to 60 mph on the east side
of the Albuquerque metro area.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Widespread snow accumulations will continue into Wednesday with
major travel impacts likely, especially in mountain passes and major
travel corridors. Total snow accumulations of 8 to 12 inches is
expected along the east slopes while amounts up to 18 to 24 inches
is possible across mountain peaks. The strong to damaging winds will
continue in the middle Rio Grande Valley through the early afternoon
hours. Precipitation will taper off by Wednesday evening with
conditions improving thereafter.
Another storm system tracking across northern New Mexico will bring
accumulating snow to the northern mountains, Chuska Mountains,
northwest highlands, and northwest plateau Thursday afternoon through
Friday.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report snowfall amounts through the
National Weather Service Albuquerque web site at weather.gov/abq or
by calling 1.888.386.7637. You can also submit storm reports and
photos on our Facebook page or via Twitter using the hashtag nmwx.
15
Event by event
16 heavy snow, 1 winter storm, 1 high wind. Local standard time, as filed.
Heavy Snow, Northwest Highlands
- When
- March 23, 4:00 PM MST to March 24, 3:00 PM MST
- Where
- Northwest Highlands forecast zone
- Reported by
- COOP Observer
- Coordinates
- 36.072, -107.535 (the zone’s center; the record gives no point)
A COOP observer near Cuba measured 6 inches of new snow.
Heavy Snow, Northern Sangre de Cristo Mountains
- When
- March 23, 4:00 PM MST to March 24, 12:00 PM MST
- Where
- Northern Sangre de Cristo Mountains forecast zone
- Reported by
- Public
- Coordinates
- 36.592, -105.139 (the zone’s center; the record gives no point)
The northern Sangre de Cristo Mountains received snow totals ranging from 8 to 17 inches. The highest accumulations were found in the Red River area where a ski site reported 17 inches of snow.
Heavy Snow, Southern Sangre de Cristo Mountains
- When
- March 23, 4:00 PM MST to March 24, 1:00 PM MST
- Where
- Southern Sangre de Cristo Mountains forecast zone
- Reported by
- SNOTEL
- Coordinates
- 36.115, -105.451 (the zone’s center; the record gives no point)
Various sources across the southern Sangre de Cristo Mountains received snow totals ranging from 8 to 18 inches. A SNOTEL site near Rociada received about 18 inches of snow.
Heavy Snow, Jemez Mountains
- When
- March 23, 5:00 PM MST to March 24, 2:00 PM MST
- Where
- Jemez Mountains forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 36.023, -106.622 (the zone’s center; the record gives no point)
Various sources across the Jemez Mountains received 8 to 12 inches of snow. A CoCoRaHS observer near Ponderosa measured 11.5 inches of snow.
Heavy Snow, Johnson and Bartlett Mesas Including Raton Pass
- When
- March 23, 5:00 PM MST to March 24, 12:00 PM MST
- Where
- Johnson and Bartlett Mesas Including Raton Pass forecast zone
- Reported by
- Public
- Coordinates
- 36.544, -104.059 (the zone’s center; the record gives no point)
A member of the public near Vermejo Park reported 9 inches of snow.
Heavy Snow, West Central Mountains
- When
- March 23, 6:00 PM MST to March 24, 2:00 PM MST
- Where
- West Central Mountains forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 34.821, -107.693 (the zone’s center; the record gives no point)
Various sources across the area received 7 to 14 inches of snow. A trained spotter near Prewitt reported 14 inches of snow.
Heavy Snow, Tusas Mountains Including Chama
- When
- March 23, 6:00 PM MST to March 24, 11:00 AM MST
- Where
- Tusas Mountains Including Chama forecast zone
- Reported by
- SNOTEL
- Coordinates
- 36.544, -106.162 (the zone’s center; the record gives no point)
Various SNOTELs across the Tusas Mountains received 7 to 10 inches of snow.
Heavy Snow, East Slopes Sangre de Cristo Mountains
- When
- March 23, 6:00 PM MST to March 24, 1:00 PM MST
- Where
- East Slopes Sangre de Cristo Mountains forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 36.032, -104.803 (the zone’s center; the record gives no point)
The east slopes of the Sangre de Cristo Mountains received heavy snow totals with amounts ranging from 8 to 16 inches. A trained spotter in Gascon measured 16 inches of snow.
Heavy Snow, Far Northeast Highlands
- When
- March 23, 6:00 PM MST to March 24, 11:00 AM MST
- Where
- Far Northeast Highlands forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 36.308, -104.796 (the zone’s center; the record gives no point)
Various sources across the area reported snow totals ranging from 9 to 12 inches. A trained spotter near Wagon Mound measured 12 inches of snow. The strong winds also resulted in three foot snow drifts in Wagon Mound.
Heavy Snow, West Central Highlands
- When
- March 23, 7:00 PM MST to March 24, 2:00 PM MST
- Where
- West Central Highlands forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 34.993, -107.256 (the zone’s center; the record gives no point)
The highest snow totals in the area were in San Fidel where a trained spotter received 10 inches of snow.
Heavy Snow, Central Highlands
- When
- March 23, 8:00 PM MST to March 24, 3:00 PM MST
- Where
- Central Highlands forecast zone
- Reported by
- Department of Highways
- Coordinates
- 35.209, -105.548 (the zone’s center; the record gives no point)
A member of the public reported 6 inches near Clines Corners. The combination of heavy snow and strong winds resulted in severe driving conditions that forced the closure of Interstate 40 beginning at Clines Corners for several hours on March 24th.
Heavy Snow, Northeast Highlands
- When
- March 23, 8:00 PM MST to March 24, 12:00 PM MST
- Where
- Northeast Highlands forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 35.480, -104.816 (the zone’s center; the record gives no point)
A CoCoRaHS observer near San Pablo measured 11.8 inches of snow.
Heavy Snow, Sandia/Manzano Mountains Including Edgewood
- When
- March 23, 9:00 PM MST to March 24, 2:30 PM MST
- Where
- Sandia/Manzano Mountains Including Edgewood forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 35.121, -106.434 (the zone’s center; the record gives no point)
Various sources across the Sandia and Manzano Mountains received snow totals ranging from 6 to 12 inches. The highest totals were located near Ponderosa and Miera where a CoCoRaHS observer measured 12 inches of snow.
Winter Storm, Estancia Valley
- When
- March 23, 9:00 PM MST to March 24, 3:00 PM MST
- Where
- Estancia Valley forecast zone
- Injuries
- 11 direct, 0 indirect
- Property damage
- $700,000
- Reported by
- Law Enforcement
- Coordinates
- 35.066, -106.166 (the zone’s center; the record gives no point)
The combination of heavy snow and strong winds resulted in severe driving conditions along Interstate 40 east of Moriarty for several hours on March 24. The poor conditions led to a major accident involving multiple vehicles 10 miles east of Moriarty along Interstate 40. Thirty-nine vehicles were involved of which thirty-five were tractor trailers. As a result, Interstate 40 was closed into the morning hours of March 25th. Eleven people were injured, but no fatalities occurred. Damages are estimated for the multiple vehicles involved.
Heavy Snow, South Central Highlands
- When
- March 23, 10:00 PM MST to March 24, 2:00 PM MST
- Where
- South Central Highlands forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 34.277, -106.262 (the zone’s center; the record gives no point)
A trained spotter near Corona measured 8 inches of snow.
Heavy Snow, Guadalupe County
- When
- March 24, 2:00 AM MST to 2:30 PM MST
- Where
- Guadalupe County forecast zone
- Reported by
- Department of Highways
- Coordinates
- 34.863, -104.791 (the zone’s center; the record gives no point)
Various sources across Guadalupe County reported 5 to 8 inches of snow. The combination of heavy snow and strong winds resulted in several road closures across the county, including Interstate 40 near Santa Rosa. Additionally, New Mexico State Road 219 and U.S. Highway 285 were closed for several hours on March 24th.
Heavy Snow, Eastern Lincoln County
- When
- March 24, 2:00 AM MST to 2:30 PM MST
- Where
- Eastern Lincoln County forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 33.745, -105.459 (the zone’s center; the record gives no point)
A trained spotter southeast of Corona measured 8 inches of snow.
High Wind, Middle Rio Grande Valley/Albuquerque Metro Area
- When
- March 24, 3:15 AM MST to 8:55 AM MST
- Where
- Middle Rio Grande Valley/Albuquerque Metro Area forecast zone
- Measured
- 59 kt (68 mph) measured gust
- Property damage
- $50,000
- Reported by
- ASOS
- Coordinates
- 35.002, -106.839 (the zone’s center; the record gives no point)
High wind was reported at the ABQ Sunport for several hours during the morning hours of March 24th, and the ASOS station measured a peak wind gust of 68 mph. High winds led to several reports of downed trees across northeast Albuquerque while about 22,000 people across the metro experienced power outages. Damages are estimated for the downed trees.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Mississippi, March 23 to 24, 20211 death · 1 in hail · 5 events
- Tornado and Flash Flood in Louisiana, March 23, 2021$35,000 · EF1 · 2 events
- Flash Flooding and Hail in Louisiana, March 23 to 24, 20211 in hail · 22 events
- Tornado in Illinois, March 23, 2021$25,000 · EF0 · 1 event
- Marine Thunderstorm Winds in Gulf of Mexico, March 23 to 24, 202111 events
- Drought in Texas, March 23 to 31, 20219 events
- Heavy Snow in Colorado, March 23 to 24, 20219 events
- Drought in North Dakota, March 23 to 31, 20215 events
- High Wind in California, March 23 to 25, 202163 kt wind · 4 events
- Heavy Snow in Arizona, March 23 to 24, 20213 events
- Winter Weather in Colorado, March 23 to 24, 20212 events
- Blizzard in Alaska, March 23 to 28, 20212 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 939441, 939470, 939487, 939457, 939539, 939445, 939449, 939522, 939541, 939447, 939530, 939542, 939526, 941388, 939536, 939544, 939545, 939270.